Hail, Logan
- When
- August 2, 5:02 PM MST
- Where
- Logan County, 2.14 mi NNW of Ford
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.710, -103.130
A severe thunderstorm produced large hail, up to quarter size, northeast of Sterling.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced large hail, up to quarter size, northeast of Sterling.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 2, 2:16 PM MST, 2 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 316 PM MDT FRI AUG 2 2013 .SHORT TERM...AS EXPECTED...THE COLD FRONT OUT OF NE/SD HAS MOVED INTO NORTHEASTERN COLORADO ALREADY...PUSHED QUICKER BY LAST NIGHT AND THIS MORNINGS CONVECTION UP THERE. THIS IS ABOUT 12 HOURS AHEAD OF WHAT THE GFS...ECMWF...NAM AND GEM MODELS HAD IT COMING IN....THE HRRR AND THE RUC MODELS HAVE BEEN SHOWING AN EARLIER ARRIVAL WITH EACH HOURLY RUN. HAVE ADJUSTED WIND AND WEATHER GRIDS FOR AN EARLIER ARRIVAL. A BUILDING UPPER RIDGE CONTINUES TO STRETCH FROM TEXAS NORTHWEST INTO MONTANA TONIGHT INTO SATURDAY. HIGH SURFACE PRESSURE OVER THE HIGH NORTHERN PLAINS WILL CONTINUE MOVING SOUTH AND PUSH THE COLD FRONT FURTHER SOUTH DOWN THE EASTERN PLAINS OF COLORADO. FRONTAL LIFT WILL CONTINUE PRODUCING ISOLATED SHOWERS AND THUNDERSTORMS OVER THE PLAINS THROUGH TONIGHT WITH OROGRAPHIC LIFT KEEPING ISOLATED STORMS GOING OVER THE HIGHER TERRAIN THROUGH THE EVENING. HIGHER MOISTURE WILL BE PUSHED IN FROM THE EAST THROUGH SATURDAY...WITH PRECIPITABLE WATER CURRENTLY AROUND 0.7 INCHES AND FORECASTED TO INCREASE TO NEAR 1.5 INCHES BY SATURDAY AFTERNOON. THIS WILL HELP INCREASE CAPES UP TO NEAR 1500 J/KG OVER THE PLAINS...THEN EASTERLY FLOW AT THE SURFACE TRANSITIONING TO INCREASING SOUTHERLIES NEAR 700 MB THEN WESTERLIES NEAR 500 MB WILL PROVIDE ENOUGH SHEAR FOR MAKING THE ENVIRONMENT ABLE TO PRODUCE AND CARRY STRONGER STORMS. TEMPERATURES WILL BE COOLER AT THE SURFACE OVER THE FOOTHILLS AND PLAINS TOMORROW WITH LOW 80S EXPECTED. MOUNTAINS SHOULD STAY ABOVE THIS FRONTAL AIRMASS WITH SIMILAR TEMPERATURES TO TODAY AND ISOLATED TO SCATTERED CONVECTION. AREAS ALONG AND EAST OF THE CONTINENTAL DIVIDE WILL SEE MORE WIDESPREAD SHOWERS AND STORMS WITH THE UPSLOPE FLOW. RAINFALL AMOUNTS ARE EXPECTED TO BE GREATER WITH THE STRONG STORMS WHERE A SINGLE STORM COULD PRODUCE HALF AN INCH OR MORE. THESE STORMS WILL ALSO HAVE THE THREAT OF STRONG WINDS AND LARGE HAIL UNDER TOMORROWS EXPECTED ENVIRONMENT. NAM MODEL IS AN OUTLIER WITH THE FRONT AND SURFACE TROUGH MOVING BACK EAST INTO THE PLAINS WHICH WOULD DRASTICALLY LOWER THE CHANCE OF PRECIPITATION ALONG THE FOOTHILLS AND METRO AREAS. WITH THIS MODEL BEING THE ONLY ONE SHOWING THIS PATTERN....WILL DISCOUNT FOR NOW...BUT NOT TOTALLY DISREGARD THE POSSIBILITY. .LONG TERM...MID LEVEL SHORTWAVE TO MOVE ACROSS FAR EASTERN PLAINS SATURDAY EVENING. BEST CHANCE FOR STORMS DURING THE EVENING TO BE ALONG AND AHEAD OF THE WAVE ACROSS FAR EASTERN PLAINS AND WILL KEEP THE HIGHER POPS THERE. CAPE VALUES TO DECREASE DURING THE EVENING TO LESS THAN 1000 J/KG...SO ANY THREAT FOR SEVERE STORMS SHOULD HAVE ENDED. STILL POTENTIAL FOR STORMS TO PRODUCE BRIEF HEAVY RAINFALL...ESPECIALLY FAR EASTERN PLAINS AND ALONG FOOTHILLS. STORMS TO END OVERNIGHT WITH SOME CLEARING. BOUNDARY LAYER WIND AND HUMIDITY PROGS SUGGEST SOME POTENTIAL FOR FOG OVER THE FAR NORTHEAST CORNER TOWARDS MORNING. FOR NOW WILL HOLD OFF ON ADDING ANY FOG. ON SUNDAY...FLOW ALOFT BECOMES A BIT MORE WESTERLY WITH A SLIGHT DECREASE IN MOISTURE. PRECIPITABLE WATER VALUES STILL FAIRLY HIGH ACROSS PLAINS WITH VALUES ABOVE AN INCH. STILL BEST CHANCE FOR STORMS TO BE ACROSS MOUNTAINS AND FOOTHILLS AS WELL AS ALONG THE PALMER DIVIDE DURING THE AFTERNOON AND EVENING AS FORECAST SOUNDINGS SHOWING A MID LEVEL CAP OVER MUCH OF THE PLAINS. THERE ARE SOME HINTS OF THE DEVELOPMENT OF A DENVER CYCLONE WHICH COULD FOCUS ADDITIONAL STORM DEVELOPMENT EAST OF THE URBAN CORRIDOR. TEMPERATURES TO BE A FEW DEGREES WARMER...CLOSER TO NORMAL READINGS. FOR MONDAY...MODELS SHOW WESTERLY FLOW ALOFT INCREASING WITH UPPER HIGH CENTERED OVER NORTHERN TEXAS. AIRMASS A BIT DRIER...WITH PRECIPITABLE WATER VALUES AROUND NINE TENTHS OF AN INCH ACROSS THE PLAINS AND SIX TENTHS OF AN INCH OVER THE MOUNTAINS. STILL ENOUGH MOISTURE OF A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS....MAINLY OVER THE MOUNTAINS. HIGHS TO BE NEAR NORMAL. ON TUESDAY...CENTER OF UPPER HIGH SHIFTS INTO EASTERN TEXAS WITH FLOW BECOMING SOUTHWEST. SOME INCREASE IN SUBTROPICAL MOISTURE DURING THE AFTERNOON...MAINLY ACROSS MOUNTAINS. BEST CHANCE FOR STORMS TO BE OVER THE HIGH COUNTRY. HIGHS TO HOVER NEAR NORMAL. FOR THE LATER DAYS...WEDNESDAY THROUGH FRIDAY: SOUTHWEST FLOW ALOFT TO PREVAIL WITH UPPER HIGH SHIFTING INTO ARKANSAS BY FRIDAY. SUBTROPICAL MOISTURE TO INCREASE WEDNESDAY AND THURSDAY WITH A BETTER CHANCE FOR THUNDERSTORMS. IN ADDITION...MODELS SHOW A FRONT MOVING ACROSS THE PLAINS WEDNESDAY...INCREASING THE UPSLOPE AND LOW LEVEL MOISTURE. BY FRIDAY THERE IS SOME HINTS AT THE MOISTURE DECREASING WITH A MORE STABLE AIRMASS WHICH SHOULD LEAD TO A LOWER CHANCE FOR THUNDERSTORMS. TEMPERATURES TO COOL TO BELOW NORMAL BY FRIDAY. && .AVIATION...VFR CONDITIONS WILL PREVAIL TODAY WITH LIGHT WINDS. A SLIGHT CHANCE AT SEEING A THUNDERSTORM LATE THIS AFTERNOON AND EVENING WITH THE BEST CHANCE OVER THE HIGH TERRAIN AND NEAR THE WY BORDER. GOOD POSSIBILITY OF OUTFLOW AT THE AREA AIRPORTS FROM STORMS...REASON FOR VRB20G30KT. A COLD FRONT WILL BE MOVING SOUTH ACROSS THE AREA TONIGHT WHICH WILL BRING IN HIGHER MOISTURE AND UPSLOPE FLOW. MUCH MORE WIDESPREAD CONVECTION EXPECTED SATURDAY. && .HYDROLOGY...AIRMASS IS DRIER AND MORE STABLE TODAY LEAVING ISOLATED COVERAGE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. MODERATE TO A VERY BRIEF PERIOD OF HEAVY RAIN WILL BE POSSIBLE FROM THE STORMS THAT DO DEVELOP...UP TO A THIRD OF AN INCH FROM A STRONG STORM. MOISTURE WILL INCREASE BEHIND A FRONT TONIGHT AND BRING A GOOD CHANCE FOR STORMS SATURDAY. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...POSSIBLY UP TO AN INCH PER HOUR OR LESS FROM A STRONG STORM. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KRIEDERMAN LONG TERM....D-L AVIATION...KRIEDERMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1104 AM MDT FRI AUG 2 2013 COZ030>051-031715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1104 AM MDT FRI AUG 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT IT WILL BE DRIER AND MORE STABLE TODAY WHICH WILL REDUCE THE NUMBER OF THUNDERSTORMS. ISOLATED STORMS ARE EXPECTED TO FORM OVER THE HIGHER TERRAIN...WITH THE BEST CHANCE FOR STORMS SOUTH OF INTERSTATE 70 WITH A SLIGHTLY LESS CHANCE OVER THE FAR NORTHEAST CORNER OF THE STATE. A FEW OF THESE STORMS COULD MOVE OFF THE HIGHER TERRAIN THIS EVENING. GUSTY OUTFLOW WINDS AND MODERATE RAINFALL WILL ACCOMPANY THE THUNDERSTORMS. THERE IS A SMALL CHANCE FOR HAIL OVER THE FAR NORTHEASTERN CORNER OF THE STATE. A COLD FRONT WILL ENTER NORTHEAST COLORADO LATE TONIGHT. MOISTURE WILL INCREASE BEHIND IT AND MAY PRODUCE PATCHY FOG OVER THE NORTHEAST PLAINS TOWARDS DAY BREAK SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND FOOTHILLS THROUGH NEXT THURSDAY. ACROSS THE PLAINS...A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL PREVAIL...WITH PERHAPS HIGHER CHANCES ON SATURDAY AND SUNDAY. A FEW STORMS COULD BECOME SEVERE ACROSS THE NORTHEAST PLAINS SATURDAY AFTERNOON...WITH STRONG WIND AND LARGE HAIL THE MAIN THREATS. HEAVY RAINFALL WILL BE POSSIBLE WITH SOME OF THE STORMS...ESPECIALLY ON SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The Cheyenne radar (KCYS), 149 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459897.